Contraceptive Discontinuation and Side Effects: Evidence from Southern Ghana
Claire E. Bailey, University of Southampton
Contraceptive side effects have been identified by previous studies as both a barrier to the adoption of a modern contraceptive method and also as a reason for the discontinuation of methods. This paper analyses monthly data on contraceptive use and the experience of side effects from the calendar section of a longitudinal survey of women in Southern Ghana. Using a discrete time event history approach this study examines the pattern, timing and frequency of contraceptive discontinuation and how this relates to the concurrent self-reported experience of side effects. Descriptive analysis shows that side effects are reported during episodes of pill and injectable use with roughly the same frequency and the most often reported side effect is menstrual disruption. The modelling results show that experiencing side effects is associated with a higher probability of discontinuation of the method and that counselling from health workers is extremely important in minimizing discontinuation rates.
Presented in Session 179: Reproductive Risks: Complications, Side-Effects and Infertility in Africa